Ask an expert
Question

20 Feb 2003

Nuzak/Prozak etc
Hi all. Went to a specialist psychiatrist this morning looking for help with a mild but sustained depression/anxiety condition that I have been dealing with for some years now.

After I had gone through all the events that I could remember that left a 'scar' on my psyche, after he examined me etc, he stated that the symptoms that I had pointed out to him etc indicated a biological depression rather than another type. Thus he has prescribed Nuzak for one month to see if any difference is made.

Now my question is, will it have any adverse effects on my behaviour? How long does it on average take to start making a difference? He said between 1 and 6 weeks, which seems to be a bit vague to me.

I must admit that I am a bit apprehensive at the moment, but after 'wasting' so much of my life not being able to enjoy it, I am willing to try this.

Comments on the above please?

Thx
Answer 12,608 views
Expert
CyberShrink
cybershrink

01 Jan 0001

OK, Nuzak is a generic ( and therefore, hopefully, cheaper, though chemically eqivalent ) form of Fluoxetine, better known as Prozac. It is an effective antidepresant for most people. How long it takes to start making a difference is actually a more complex and vaguer question than you may realize. What do you mean by "making a difference " ? If people fill out a large questionnaire about various symptoms and their severity, some improvement is often noticed, in some symptoms, within days. And we vary widely in how soon we notice such changes, and which changes we consider to be relevant to "making a difference". And others close to you may well notice some of the improvements before you do.
But because of the way the drug acts, and the necessary changes it needs to produce in the chemistry of one's nervous system, the full effects may not be obvous for 2 to 4 weeks, maybe longer. Because we, people, are a very complex system, not every response is as predictable as precisely as we'd want it to be. But better an answer from your shrink that is as accurate as possible, even if it sounds a bit vague to you ; than an answer that sounds very clear and definite, even if its not true !
The drug shouldn't have adverse effects on your behaviour ( you should receive when you collect the medicine from a pharmacy, a copy of the Package Insert which lists all the releant possible side-effecs which have been reported. None are compulsory, and tough some may trouble you for a time ( again, usually worst in the first few weeks as your sstem adjusts ) ; or you may not find that any trouble you.
Moving from a life you see as largely wasted, and changing your behaviour in a fruitful and constructive manner, is something you will need to do, in consultation and discussion with your psychiatrist --- this is where counselling comes in. The benefical effects of the drug may make this task much easier for you, but the work still needs to be done.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9260 votes
No
66% - 17812 votes
Vote